Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 52, NWS Raleigh, NC

May 5, 2017Edgecombe County, Halifax County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 5, 2017, 6:21 AM EDT for Edgecombe County, Halifax County, North Carolina. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2017, 6:21 AM EDT (10:21 UTC)
Expired
May 5, 2017, 6:56 AM EDT
In force
35 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Edgecombe County, NC, Halifax County, NC

The radar

The Raleigh/Durham radar (KRAX), 101 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 6:50 AM EDTTSTM WND DMGHalifax, NCTREE DOWN ON ROAD
May 5, 6:50 AM EDTTSTM WND DMGTillery, NCTREE DOWN ON ROUTE 481

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 5, 3:09 AM EDTTornado WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 10.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2017-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2017-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1061 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

319 
WUUS52 KRAH 051021
SVRRAH
NCC065-083-051115-
/O.NEW.KRAH.SV.W.0052.170505T1021Z-170505T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
621 AM EDT FRI MAY 5 2017

The National Weather Service in Raleigh has issued a

* Severe Thunderstorm Warning for...
  Edgecombe County in central North Carolina...
  Eastern Halifax County in central North Carolina...

* Until 715 AM EDT

* At 621 AM EDT, severe thunderstorms were located along a line
  extending from Dortches to 8 miles east of Fremont, moving
  northeast at 50 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Rocky Mount, Tarboro, Halifax, Scotland Neck, Enfield, Princeville,
  Sharpsburg, Pinetops, Whitakers and Macclesfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 AM EDT for central North
Carolina.

LAT...LON 3609 7731 3600 7741 3590 7734 3582 7735
      3583 7739 3580 7747 3568 7766 3573 7772
      3583 7775 3587 7783 3642 7757 3640 7754
      3634 7759 3632 7757 3630 7754 3632 7744
      3621 7738 3616 7727 3610 7723
TIME...MOT...LOC 1021Z 206DEG 45KT 3601 7787 3559 7783 

HAIL...<.75IN
WIND...60MPH
 
$$

26
3 follow-up statements
705 
WWUS52 KRAH 051039
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
639 AM EDT FRI MAY 5 2017

NCC065-083-051115-
/O.CON.KRAH.SV.W.0052.000000T0000Z-170505T1115Z/
Edgecombe NC-Halifax NC-
639 AM EDT FRI MAY 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM EDT
FOR EDGECOMBE AND EASTERN HALIFAX COUNTIES...

At 639 AM EDT, severe thunderstorms were located along a line
extending from 8 miles southwest of Halifax to 8 miles southwest of
Tarboro, moving northeast at 60 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Tarboro, Halifax, Scotland Neck, Enfield, Princeville, Pinetops,
Whitakers, Macclesfield, Hobgood and Conetoe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 AM EDT for central North
Carolina.

LAT...LON 3609 7731 3600 7741 3590 7734 3582 7735
      3583 7739 3580 7747 3568 7766 3593 7771
      3607 7773 3642 7757 3640 7754 3634 7759
      3632 7757 3630 7754 3632 7744 3621 7738
      3616 7727 3610 7723
TIME...MOT...LOC 1039Z 210DEG 53KT 3624 7769 3582 7765 

HAIL...<.75IN
WIND...60MPH
 
$$

26
527 
WWUS52 KRAH 051052
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
652 AM EDT FRI MAY 5 2017

NCC065-083-051115-
/O.CON.KRAH.SV.W.0052.000000T0000Z-170505T1115Z/
Edgecombe NC-Halifax NC-
652 AM EDT FRI MAY 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM EDT
FOR EDGECOMBE AND EASTERN HALIFAX COUNTIES...

At 652 AM EDT, severe thunderstorms were located along a line
extending from near Halifax to near Tarboro, moving northeast at 70
mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Tarboro, Halifax, Scotland Neck, Princeville, Pinetops, Macclesfield,
Hobgood, Conetoe, Speed and Leggett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 AM EDT for central North
Carolina.

LAT...LON 3609 7731 3600 7741 3590 7734 3582 7735
      3583 7739 3580 7747 3568 7766 3577 7768
      3642 7757 3640 7754 3635 7758 3632 7757
      3630 7754 3632 7744 3621 7738 3616 7727
      3610 7723
TIME...MOT...LOC 1052Z 206DEG 62KT 3636 7759 3588 7758 

HAIL...<.75IN
WIND...60MPH
 
$$

26
625 
WWUS52 KRAH 051056
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
656 AM EDT FRI MAY 5 2017

NCC065-083-051105-
/O.CAN.KRAH.SV.W.0052.000000T0000Z-170505T1115Z/
Edgecombe NC-Halifax NC-
656 AM EDT FRI MAY 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR EDGECOMBE AND EASTERN HALIFAX
COUNTIES IS CANCELLED...

The storms which prompted the warning have weakened and moved out of 
the warned area. Therefore the warning has been cancelled.

A tornado watch remains in effect until 900 AM EDT for central North
Carolina.

LAT...LON 3609 7731 3600 7741 3590 7734 3582 7735
      3583 7739 3580 7747 3568 7766 3577 7768
      3642 7757 3640 7754 3635 7758 3632 7757
      3630 7754 3632 7744 3621 7738 3616 7727
      3610 7723
TIME...MOT...LOC 1053Z 206DEG 45KT 3638 7758 3590 7757 

$$

26

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:15 AM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, May 5, 4:15 AM EDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
415 AM EDT Fri May 5 2017

.SYNOPSIS...
A strong cold front will surge east across the region this
morning, moving offshore by early afternoon. An upper level trough
will remain across the area through the weekend.

&&

.NEAR TERM /TODAY/...
As of 307 AM Friday...

New Tornado Watch for all but Forsyth... Davidson... and Stanly
Counties through 900 am... along and east of the main convective
bands.

Previous discussion issued at 237 am...

The isolated tornado risk will most likely be extended beyond the
current Tornado Watch time in our Coastal Plain counties. Widespread
showers/rain continued over the NW-N Piedmont keeping this region
relatively stable compared to the areas to the south and east of the
Triad. The juicy air with dew points at 70 was getting pulled
in from the Atlantic with the strong SE low level flow into the
current Tornado Watch area. This region, including the Coastal
Plain will be the main areas of concern as the bands of
showers/isolated thunderstorms move NE across the region this
morning. The Hi-Res HRRR has been keying in on a couple of bands of
convection that warrant attention. They were moving into our SW-S
Piedmont counties currently. A few damaging wind events and possibly
a tornado will be the main hazards. The threat may extend westward a
few counties from where the Tornado Watch is currently located (from
Albemarle to Raleigh to Roanoke Rapids and areas east.

The final band, associated with the cold front, will effective shut
down the isolated tornado/wind damage threat. Timing of that cold
front (which was at 200 am tracking through the GSP area of SC)
should be at or very near the Triangle and Fayetteville
around 12Z, then our far eastern Coastal Plain before noon.
This is supported by the latest Hi-Res guidance / operational
GFS/EC.

The mid level dry slot and cold front will end the main convection
as mentioned this morning. This afternoon, central NC will be in the
dry slot with variably cloudy skies. Highs generally 70-75. Winds
will shift to the SW behind the front at 15-25 mph with gusts to 30+
mph.

Tonight, expect partly to variable cloudy skies as the mid/upper low
tracks NNE up the spine of the central and northern Appalachians.
The only chance of showers appears to be near the Mountains or
closer to the upper low. Otherwise, POP will be NIL. Much cooler and
less humid - lows in the 40s.

&&

.SHORT TERM /SATURDAY THROUGH SATURDAY NIGHT/...
As of 410 AM Friday...

A second short wave and associated cold front digs into the east
coast trof Saturday night. This will squeeze out lingering moisture
to produce scattered showers, especially across the northern tier.
Activity will be ending Saturday night as the wave begins to lift
out. Highs will be on the cool side, 65 to 70, with mins Sunday
morning from 45 to 50.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 415 AM EDT Friday...

Omega blocking pattern slowly deamplifies through mid week, with
fast northwest mid level flow into central NC producing mainly dry
weather and a very gradual warming trend. There could be a few
showers in the mid week as an impulse dives down the weakening ridge
and pushes a modest cold front south through the area. Highs Sunday
and Monday will range from 65 to 70...edging into the low and mid
70s from Tuesday through Thursday.

&&

.AVIATION /06Z FRIDAY THROUGH WEDNESDAY/...
As of 145 AM Friday...

24-Hour TAF period: IFR conditions, mainly ceilings, are expected
through around 12Z as widespread rain and embedded convective
elements move across central NC. Winds increase with height to 45kts
at 5K feet, so scattered showers and thunderstorms could produce
gusts as high as 35kts. Conditions will improve fairly quickly from
west to east...~12Z west to ~16Z in the east...as a cold front
sweeps out the moisture. Initial southeast winds sustained at 10-
15kts at issuance will veer to southerly by 12Z, then southwest by
15Z behind the front, and continue through 00Z with gust
diminishing thereafter.

Looking ahead: scattered showers and associated MVFR conditions may
re-develop again Saturday and Sunday aft/eve as the upper trough
over the eastern US amplifies in response to additional shortwave
energy pushing a reinforcing cold front across the area. VFR
conditions are anticipated Monday through Wednesday as the upper
trough lifts NE away from the region.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Badgett
NEAR TERM...Badgett
SHORT TERM...mlm
LONG TERM...mlm
AVIATION...MLM
Hazardous weather outlook, May 5, 5:39 AM EDT, 42 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
539 AM EDT Fri May 5 2017

NCZ007-021>024-038>040-073>076-083>086-060945-
Person-Forsyth-Guilford-Alamance-Orange-Davidson-Randolph-Chatham-
Stanly-Montgomery-Moore-Lee-Anson-Richmond-Scotland-Hoke-
539 AM EDT Fri May 5 2017

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ008>011-025>028-041>043-077-078-088-089-060945-
Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-Wake-
Johnston-Wilson-Harnett-Wayne-Cumberland-Sampson-
539 AM EDT Fri May 5 2017

...TORNADO WATCH 195 IN EFFECT UNTIL 9 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 5, 5:46 AM EDT, 35 minutes before
Special Weather Statement
National Weather Service Raleigh NC
546 AM EDT FRI MAY 5 2017

NCZ010-051030-
Warren NC-
546 AM EDT FRI MAY 5 2017

...A line of strong thunderstorms will affect portions of Warren
County Until 630 AM EDT...

At 546 AM EDT, Doppler radar was tracking A line of strong
thunderstorms along a line extending from 7 miles northwest of
Norlina to near Kittrell. Movement was northeast at 45 mph.

Wind gusts up to 45 mph will be possible with these storms.

Locations impacted include...
Warrenton, Norlina, Macon, Drewry, Afton, Wise, Lake Gaston and
Southpointe And Morningstar Marinas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
45 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

&&

A tornado watch remains in effect until 900 AM EDT for central North
Carolina.

LAT...LON 3654 7790 3651 7790 3647 7791 3623 7812
      3625 7813 3624 7816 3626 7817 3625 7819
      3625 7820 3626 7827 3627 7830 3630 7828
      3632 7828 3654 7832
TIME...MOT...LOC 0946Z 225DEG 39KT 3650 7832 3626 7835

26
Local storm report, May 5, 5:50 AM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
550 AM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     TSTM WND DMG     2 E ROBBINS             35.43N  79.55W
05/05/2017                   MOORE              NC   911 CALL CENTER

            TREE DOWN ON PLANK ROAD BLOCKING ROAD.

&&

EVENT NUMBER RAH1700473

BLAES
Local storm report, May 5, 5:54 AM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
554 AM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 AM     TSTM WND DMG     BROWNS SUMMIT           36.21N  79.71W
05/05/2017                   GUILFORD           NC   EMERGENCY MNGR

            EM OFFICIALS REPORT MORE THAN 2 DOZEN TREES DOWN ON
            ROADS IN GUILFORD CO... AROUND A HALF DOZEN TREES THRU
            HOMES AND ROUTE 150 CLOSED.

&&

EVENT NUMBER RAH1700474

BLAES
Local storm report, May 5, 5:57 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RALEIGH NC
557 AM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 AM     TSTM WND DMG     2 E ROBBINS             35.43N  79.55W
05/05/2017                   MOORE              NC   911 CALL CENTER

            TREE DOWN BLOCKING ROAD ON PLANK ROAD.

&&

CORRECTED REMARKS

EVENT NUMBER RAH1700473

BLAES
Local storm report, May 5, 6:00 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
600 AM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     TSTM WND DMG     2 N CARTHAGE            35.38N  79.42W
05/05/2017                   MOORE              NC   911 CALL CENTER

            TREE DOWN ON GLENDON-CARTHAGE ROAD BLOCKING ONE LANE.

&&

EVENT NUMBER RAH1700475

BLAES
Local storm report, May 5, 6:10 AM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
610 AM EDT FRI MAY 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 AM     TSTM WND DMG     2 NNW GREENSBORO        36.11N  79.84W
05/05/2017                   GUILFORD           NC   BROADCAST MEDIA

            THREE TREES DOWN ON STRATFORD DRIVE. CARS HIT AND
            POWERLINES DOWN.

&&

EVENT NUMBER RAH1700476

BLAES

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 10:39 PM EDTSpecial Weather StatementRAHAnson, Richmond51 min
May 4, 11:59 PM EDTSpecial Weather StatementRAHHoke31 min
May 5, 12:11 AM EDTSpecial Weather StatementRAHDurham, Orange49 min
May 5, 12:52 AM EDTSpecial Weather StatementRAHWilson38 min
May 5, 1:35 AM EDTSpecial Weather StatementRAHSampson40 min
May 5, 2:08 AM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Stanly52 min
May 5, 2:12 AM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Richmond63 min
May 5, 2:21 AM EDTTornado WarningRAHDavidson, Montgomery, Randolph39 min
May 5, 2:26 AM EDTTornado WarningRAHAnson, Montgomery, Richmond, Stanly40 min
May 5, 2:42 AM EDTSevere Thunderstorm WarningRAHDavidson, Guilford, Randolph63 min
May 5, 3:04 AM EDTSevere Thunderstorm WarningRAHChatham, Moore, Randolph41 min
May 5, 3:32 AM EDTSevere Thunderstorm WarningRAHAlamance43 min
May 5, 3:45 AM EDTSevere Thunderstorm WarningRAHChatham, Lee, Moore60 min
May 5, 3:50 AM EDTSevere Thunderstorm WarningRAHHarnett, Hoke, Lee, Moore40 min
May 5, 4:06 AM EDTSevere Thunderstorm WarningRAHChatham, Orange42 min
May 5, 4:16 AM EDTSevere Thunderstorm WarningRAHPerson59 min
May 5, 4:29 AM EDTSevere Thunderstorm WarningRAHDurham, Person, Wake61 min
May 5, 4:35 AM EDTSevere Thunderstorm WarningRAHCumberland, Sampson40 min
May 5, 4:56 AM EDTSevere Thunderstorm WarningRAHGranville37 min
May 5, 5:11 AM EDTSevere Thunderstorm WarningRAHSampson49 min
May 5, 5:16 AM EDTSevere Thunderstorm WarningRAHVance44 min
May 5, 5:19 AM EDTSevere Thunderstorm WarningRAHJohnston41 min
May 5, 5:29 AM EDTSpecial Weather StatementRAHFranklin, Harnett, Wake61 min
May 5, 5:42 AM EDTSevere Thunderstorm WarningRAHWayne, Wilson63 min
May 5, 5:46 AM EDTSpecial Weather StatementRAHWarren44 min
May 5, 5:53 AM EDTSevere Thunderstorm WarningRAHFranklin, Nash52 min
May 5, 6:17 AM EDTSevere Thunderstorm WarningRAHHalifax, Warren43 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.